Capsicum Allergy

Capsicum is one of the most common type of pepper available which is widely used and liked by many people. Capsicum is known with different names like African chilies, paprika, Tabasco, Mexican chilies etc.

Capsicum has been used for several ailments which includes heart problem, stomach related issues and even hardening of arteries. Apart from all this capsicum may also leave you allergic when consumed or even touched. If you are allergic to any of the peppers then do not take the risk of having capsicum. Always consult your doctor before doing so.

Experts say that red, green and yellow capsicums are filled with more vitamin C than orange juice. Further, it can act as anti-cancer agent, improve immune system, prevent night blindness and enhances collagen production.

But, few studies prove that it’s not safe for everyone. Capsicum allergy is an unfavorable reaction between immune system and bell peppers. It’s rare, but when people who’re sensitive to bell pepper touch, eat or smell it. Immune system releases immunoglobulin E antibody to identify the problem causing substance in the food. Mistakenly, antibodies treat harmless proteins as serious threat; as a result histamines are produced by immune system to combat these foreign substances.

Symptoms Of Capsicum Allergy

Symptoms of capsicum allergy result in serious situation like anaphylaxis or mild signs like asthma, abdominal pain, hives, eczema and head ache. A detailed list of symptoms of bell pepper allergy is listed below.

  • Runny nose
  • Itchy eyes, watery eyes, red eyes and sore eyes
  • Cough
  • Hives
  • Asthma and breathing problem
  • Swelling of lips
  • Selling of tongue and throat
  • Nausea and vomiting
  • Itching and rashes over skin
  • Sneezing, wheezing
  • Sinus pain, headache
  • Swelling of face
  • Eczema
  • Abdominal issues, upset stomach
  • Constipation
  • Low blood pressure, unconsciousness and anaphylactic shock are life threatening

If you experience any of the above mentioned capsicum allergy symptoms, consult your doctor immediately for diagnosis.

Capsicum Allergy

Anti-histamines prescribed by doctor can relief symptoms to some extent. But, to prevent allergic reaction I recommend avoiding capsicum and other foods that contain similar proteins.

Precautions To Be Taken

  • Do not eat capsicum if you are pregnant or want to be as your unborn may get effected by this.
  • Avoid eating or coming in contact with capsicum if you are a feeding mother.
  • Getting capsicum near your eyes may even get you infected as a result you may feel severe burning sensation as well as redness in your eyes.
  • Seek medical attention if you feel you have had capsicum overdose.

Note:

  • emedicinehealth.com states that capsicum has not been evaluated by FDA. Risks and issues of using this pepper are unknown.
  • If you’re allergic to capsicum, then don’t take it until you talk to your doctor.
  • Pregnant and breast feeding women are also advised to stay away from bell pepper.
  • http://www.emedicinehealth.com/drug-capsicum/page2_em.htm
  • http://www.rightdiagnosis.com/f/food_allergy_bell_pepper/symptoms.htm
  • http://www.ncbi.nlm.nih.gov/pubmed/9652302

Comments

  1. Susan Jennings says

    My husband has an allergy to all members of the capsicum family. Even a small amount causes him extreme diarrhea and bleeding from the back passage. Antihistamines help to relieve the symptoms. The main problem he experiences now is that manufacturers and producers are using paprika extensively in many foods as colourings and flavourings – even confectionery, as it is seen as being ‘natural’. It is even being used in the feed of hens so that they produce eggs with yellower yolks.

  2. Rabekah Milsom says

    I know how your husband feels Susan. I’m 26 and have been aware of my capsicum allergy for 10 years now. I haven’t met anyone with the allergy and doctors always question me over it because it’s so rare. I get a rash on my arms, hands, neck and torso and migraines. I was in hospital last night and given penicillin and steroids to help but the rash is back this morning. Capsicum is even in cough syrups, antibiotics, sweets, chocolate. A lot of the time it’s in the tiniest writing to. It’s so frustrating living with an allergy that people haven’t heard of. Trying to explain it to people becomes rather tiring too, and if you don’t need an epi pen it’s not taken seriously!

  3. Tara says

    I have recently found the cause to a lot of pain in my life. I have anaphylactic shock to the capsicum family. This is something that took 2 years, many test, weight loss, and pain to figure out. It is so hard to avoid these foods, and people just seem to know understand it. I will die if you sneak even a little bit of this food into my food! I was unaware that it is in cough syrups and antibiotics. Thanks for brining that up, Rabekah. I have noticed that a lot of labels will read “spices”, do you have any experience with trying these items?
    Tara

Leave a Reply

Your email address will not be published. Required fields are marked *